Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

What is the mechanism used in antidepressant venlafaxine that can cause gain weight?

Dec 2014
User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 4154 Questions
Hi - What is the mechanism that is in the Anti-depressant Venlafaxine (300mgs) that seem to put on weight ? Is it possible/probable that this drug could make you more withdrawn ? Ie - less social.

Posted Sun, 14 Apr 2013 in Medicines and Side Effects
Answered by Dr. Seikhoo Bishnoi 24 minutes later
Welcome to Health Care Magic

Venlafaxine is a good antidepressant and anti anxiety drug. It belongs to SNRI group. SNRI is serotonin and nor adrenalin re uptake blocker. Both serotonin and nor adrenalin are thought to be deficient in depression. It is a nice and safe drug. In various trials it has been observed that Venlafaxine don't cause weight gain, instead it may cause weight loss because of increase in mobility.

But some patients have reported to gain weight following Venlafaxine therapy. The reason behind weight gain may be related to improvement in mood. In depressed or anxious patients as improvement in symptoms and sense of well being occur they tend to have good appetite and it causes gain in weight. But directly it don't cause weight gain.

It can cause more social withdrawal in some because of some poorly understood mechanisms. In patients of depression or anxiety it may cause blunting of facial expression, it may increase apathy that may cause withdrawn behavior.

Hope I cleared your doubt, You can ask again if you have more questions.

Dr. Seikhoo Bishnoi MD
(Consultant Psychiatrist)
Above answer was peer-reviewed by
Follow-up: What is the mechanism used in antidepressant venlafaxine that can cause gain weight? 11 minutes later
Is there any new medication specifically for anxiety that doesn't cause a lot of drowsiness or impair cognitive thinking ?
Answered by Dr. Seikhoo Bishnoi 11 minutes later
Hello again

Venlafexine is good drug but it may cause sedation as side effect.
Other drugs which don't cause drowsiness and impairment in cognitive thinking are Fluoxetine, Escitalopram. These belong to SSRI group and in a lot of studies these medicines were more efficacious than venlafexine.
These drugs don't cause sedation and are usually given in morning dosing. No major side effete apart from a little nausea, restlessness during initial stage of therapy.
You can take opinion of your psychiatrist for that.
Bupropion is also a good drug that don't cause sedation but it is usually used as add on drug.

Hope I cleared your doubt. You can ask again if you have more questions, if satisfied with my answer please review.

Dr. Seikhoo Bishnoi MD

Above answer was peer-reviewed by
Follow-up: What is the mechanism used in antidepressant venlafaxine that can cause gain weight? 24 hours later
My request about any new medications for anxierty - wasn't about anti-depressent medication. I was wanting to know if there was anything new ? (Specifically for anxiety)
Answered by Dr. Seikhoo Bishnoi 7 minutes later
SSRI are anti anxiety and anti depressants both. It depends upon their doses that they are being used as anti anxiety or antidepressant drugs.

Other drug that can be used is Buspirone which has got approval for anxiety disorders. A little sedation is there but it don't affect cognitive thinking.

One combination drug that is useful is Flupentixole and Melitracen combination. The combination is very useful in episodic control of anxiety. It relaxes individual without causing sedation.

Dr. Seikhoo Bishnoi MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor